Nebraska, 2005

Hail in Nebraska, August 21, 2005

August 21, 2005 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 21, 2:55 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 2:55 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
355 PM CDT SUN AUG 21 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES REMAIN THE NEAR TERM HANDLING OF A BACKDOOR
FRONT AS IT DRIFTS SE THROUGH THE AREA...AND THE TIMING OF ANOTHER
FRONT LATER NEXT WEEK.

MODELS HAVE DONE QUITE POORLY ON THE BACKDOOR FRONT...CONSISTENTLY
ATTEMPTING TO PUSH IT THROUGH THE AREA WITH COOLER AND DRIER WEATHER
TO FOLLOW.  THE FRONT CURRENTLY LIES FROM NORTHEAST CORNER OF
NEBRASKA TO SOMEWHERE SW OF DSM.  COMBO OF DAYTIME HEATING AND
CONVERGENCE AHEAD OF THE FRONT HAS RESULTED IN A BAND OF TSTMS.
THESE SHOULD MIGRATE TOWARD THE SW THEN WEAKEN LATER TONIGHT IN
ABSENCE OF LLJ.  THERE MAY BE ENOUGH MID LEVEL MOISTURE IN SRN
NEBRASKA TO KEEP SOME ACTIVINTY MOST OF THE NIGHT.  ON THE OTHER
HAND...IF THERE IS ENOUGH RADIATION THROUGH PARTLY CLOUDY SKIES THE
HIGH DEW POINTS MAY ALLOW PATCHY FOG TO DEVELOP AGAIN IN THE
SOUTHERN COUNTIES.

THERE IS A LOT OF UNCERTAINTY ABOUT HOW FAR AND FAST THE FRONT WILL
PUSH SW.  PRESSURES HAVE BEEN RISING OVER MN...AND THIS SHOULD BE
ENOUGH TO FORCE THE FRONT SOMEWHAT SW...ALTHOUGH LIKELY NOT AS FAR
AS THE MODELS GIVE IT CREDIT.  THUS...THERE MAY BE MORE
THUNDERSTORMS DEVELOPING IN THE SW COUNTIES LATER MON
AFTERNOON...BUT LOWER TEMPS THAN TODAY WILL INHIBIT CONVECTIVE
DEVELOPMENT SOMEWHAT.

AFTER A BRIEF PERIOD OF COOL DRY WEATHER THROUGH WED
MORNING...WEATHER LATER IN THE WEEK SHOULD BE CONTROLLED BY THE
SPEED OF THE NEXT APPROACHING FRONT.  MODELS ARE IN GOOD AGREEMENT
ON THE OVERALL SCENARIO OF A SHARP UPPER SYSTEM EJECTING OUT OF NRN
ROCKIES INTO ONTARIO...BUT HAVE MAJOR PROBLEMS WITH THE TIMING.
OPTED IN THE DIRECTION OF HPC IN SPEEDING THINGS UP A BIT.
HOWEVER...WITH THE LEVEL OF UNCERTAINTY...THERE WAS NO POINT IN
MAKING A LOT OF CHANGES.  DID INCREASE POPS A BIT FOR THE PERIOD ON
THURSDAY INTO THURSDAY NIGHT WHEN FRONT APPEARS MOST LIKELY TO BE
PASSING THROUGH.

NEXT WEEKEND WILL LIKELY START MILD AND DRY IN THE WAKE OF THE
FRONT...BUT HEIGHTS RISE IN ADVANCE OF NEXT UPPER TROUGH DIGGING INTO
THE PACIFIC NW.  AGAIN...WITH TIMING UNCERTAINTIES...LEFT FORECAST
DRY FOR NOW.  WHILE THERE IS SOME CHANCE OF WARM ADVECTION IN ADVANCE
OF THE NEXT SYSTEM...WARM ADVECTION SITUATIONS HAVE NOT BEEN VERY
PRODUCTIVE OF LATE - AND THE SAME COULD EVEN BE SAID OF SEVERAL
FRONTS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

POLLACK
Hazardous weather outlook, Aug 21, 4:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN AUG 21 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221157-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 PM CDT SUN AUG 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TONIGHT AND MONDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS...
WITH A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT. ALTHOUGH
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY...AN
ISOLATED STORM NEAR SEVERE LIMITS WITH A THREAT OF LARGE HAIL IS
POSSIBLE THROUGH THE EVENING HOURS. THE AREA MOST LIKELY TO SEE THIS
ACTIVITY IS ALONG A LINE FROM NEAR ALBION TO COLUMBUS TO OMAHA IN
NEBRASKA...AND INTO THE GLENWOOD TO CLARINDA AREAS IN SOUTHWEST
IOWA. THE THUNDERSTORMS ARE DEVELOPING ALONG A VERY SLOW MOVING COLD
FRONT ACROSS EASTERN NEBRASKA AND WESTERN IOWA.

THE THREAT OF ISOLATED THUNDERSTORMS WILL CONTINUE ON MONDAY AS THE
COLD FRONT CONTINUES TO SAG SOUTH THROUGH THE AREA. THE MAIN AREA ON
MONDAY WILL BE ALONG AND SOUTH OF A LINE FROM DAVID CITY TO
NEBRASKA CITY. SEVERE WEATHER IS NOT EXPECTED WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH FRIDAY AS
ANOTHER COLD FRONT BEGINS TO MOVE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

BOUSTEAD

In the hours before

Local storm report, Aug 21, 5:02 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
602 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 NW KENNARD            41.48N 96.22W
08/21/2005  0.75 INCH        WASHINGTON         NE   PUBLIC

&&

SN
Local storm report, Aug 21, 5:35 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             1 N VALLEY              41.33N 96.35W
08/21/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

&&

SN
Local storm report, Aug 21, 5:59 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
659 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 NW VALLEY             41.32N 96.36W
08/21/2005  0.75 INCH        DOUGLAS            NE   NWS EMPLOYEE

&&

SN
Local storm report, Aug 21, 6:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT SUN AUG 21 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             1 N VALLEY              41.33N 96.35W
08/21/2005  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            HAIL REPORTED AT THE VALMONT EXIT ON THE OVERPASS

&&

SN

The radar

The Omaha radar (KOAX), 169 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Antelope

When
August 21, 6:10 PM CST
Where
Antelope County, 6 mi W of Elgin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.983, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473596.